Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 28, 2021Randolph County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 28, 2021, 10:03 AM CDT for Randolph County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 10:03 AM CDT (15:03 UTC)
Expired
Mar 28, 2021, 10:45 AM CDT
In force
42 min
Issued by
NWS Birmingham, AL

County Randolph County, AL

The radar

The Maxwell AFB radar (KMXX), 68 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS84 KBMX 281503
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1003 AM CDT Sun Mar 28 2021
 
ALZ029-037-038-281545-
Tallapoosa AL-Randolph AL-Chambers AL-
1003 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH...NORTHEASTERN
TALLAPOOSA AND NORTHERN CHAMBERS COUNTIES UNTIL 1045 AM CDT...

At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sparkling Springs, or 12 miles south of Lake Wedowee, moving east at
50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Roanoke, Stroud, Wadley, Malone, Fredonia, Post Oak Forks, Veasey
Creek Park, Abanda, Standing Rock, Crystal Lake, Welch, Penton,
Sparkling Springs, Daviston, Dickert, Tennant, Rock Mills, Big
Springs, Stroud Creek and Roanoke Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3302 8566 3311 8567 3311 8565 3325 8565
      3329 8527 3298 8521
TIME...MOT...LOC 1503Z 271DEG 43KT 3312 8568 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 28, 5:52 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 28, 5:52 AM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
552 AM CDT Sun Mar 28 2021

.UPDATE...
Morning Update and 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0536 AM CDT Sun Mar 28 2021/

Through Monday Night.

With ample instability ahead of the approaching cold front and
strong forcing aloft, thunderstorms will continue to be possible,
with the strongest activity just to our north. With that said,
there will be scattered pockets of severe winds and isolated
pockets of hail possible across all of Central Alabama this
morning in the northwest to mid afternoon in the southeast.

Wind profiles have begun to veer and are quickly losing the
support for tornadoes. There still is a non zero threat down to
I-85 but the biggest threats will be winds and hail, so will shift
the HWO to that for the rest of the day.

After Noon, strong surface destabilization is expected across the
south and southeast, which will result in storm intensification
with time as we proceed through the afternoon. The concern for
damaging winds and large hail will grow with time across the
southeast due to the further increasing instability through the
day on Sunday. While a brief tornado southeast can not be fully
ruled out, the potential is low compared to across the northwest
and northern counties this morning. As the cold front moves
through, a few lingering showers are expected, but the atmosphere
will stabilize quickly as cold air advection ensues.

Any remaining showers should be exiting the southeast counties
early tonight. Much cooler and drier air will overspread the area
by Monday morning with lows in the mid 30s north to 40s elsewhere.
Did add in patchy frost across the far northern counties. Not sure
if the winds will die completely off but the more sheltered
locations should at least see some patchy frost. Not enough
coverage to issue a Frost Advisory, but worth watching. Highs on
Monday will be pleasant with readings in the 60s. A warm front
will lift northward Monday night with a chance of showers across
the southern counties.

16

.LONG TERM...
/Updated at 0211 AM CDT Sun Mar 28 2021/

With the advancing warm front, look for mostly cloudy skies on
Tuesday with scattered showers and thunderstorms, with better
chances of rain south of I-20. Increasing rain chances Tuesday
night across north Alabama as low level southerly flow increases
ahead of an approaching short wave. Looks like the best coverage
here will be in the north. Behind it, a strong cold front will
push through Central Alabama on Wednesday producing widespread
showers and thunderstorms. There is small window across the
southern counties Wednesday afternoon when surface based
instability may be high enough for a low end severe threat, with
wind and hail the biggest concerns. SPC has issued a day 3
marginal just to our west, so confidence is increasing that we
will see a chance on Wednesday. Will go ahead and include a low
end confidence for severe storms on Wednesday in the HWO. A much
colder air mass will overspread the area Thursday and Friday. In
fact we could see some upper 20s in the north on Friday morning.
A Freeze Watch may be issued in the next few days if the trend
continues.

16

&&

.AVIATION...
12Z TAF Discussion.

Conditions will continue to deteriorate for the north as TSRA
moves through the sites ahead of and along a front. Gusty winds
will be possible outside of storms. A few storms could be strong
to severe with the frontal passage. Threat time for storms will be
best in the morning for TCL/BHM, morning to midday for
EET/ASN/ANB and midday to afternoon for MGM/TOI. May return to VFR
conditions again by 18z TCL to 23z TOI.

16

&&

.FIRE WEATHER...

A band of showers and thunderstorms will track southeast across
the area today. Some of the storms may be severe. Cooler with no
rain after 10 PM tonight through Monday. Increasing rain chances
Tuesday and Tuesday night as a warm front lifts northward. Showers
likely and a chance of storms on Wednesday. No fire weather
concerns due to moist ground fuels and high RH values.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  36  66  42  71 / 100   0   0   0  30
Anniston    72  39  69  46  73 / 100   0   0  10  30
Birmingham  67  40  67  47  73 / 100   0   0  10  30
Tuscaloosa  69  40  68  46  73 /  90  10   0   0  40
Calera      68  40  67  48  73 / 100  10   0  10  40
Auburn      75  42  68  51  70 / 100  20   0  20  50
Montgomery  77  44  71  51  75 / 100  20   0  10  50
Troy        81  46  71  52  76 / 100  20   0  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 28, 5:30 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
530 AM CDT Sun Mar 28 2021

ALZ011>015-017>050-291330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
530 AM CDT Sun Mar 28 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms will continue to be possible through the afternoon
across portions of Central Alabama as a front slides southward.
Large hail and damaging winds will be the primary threats along with
localized flooding with any training that may develop. There could be
some increase in coverage of the stronger storms this afternoon in
the southeast through 4 PM.

Minor flooding will occur along portions of the Tombigbee, Cahaba,
Coosa, Locust Fork, and Black Warrior River Basins.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor flooding will continue along portions of the Tombigbee,
Cahaba, Coosa, Locust Fork, and Black Warrior River Basins through
this week.

A cold front will move through on Wednesday. At this time there is a
low end threat for strong winds and large hail with the passage of
the front.

A freeze is possible Friday morning for the northern half of Central
Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this afternoon and again on Wednesday.

In the hours before

Special weather statement, Mar 28, 8:05 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
805 AM CDT Sun Mar 28 2021

ALZ019-021-027>029-281400-
Calhoun AL-Clay AL-Talladega AL-Randolph AL-Cleburne AL-
805 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...NORTHWESTERN
RANDOLPH...SOUTHEASTERN CALHOUN...SOUTHERN CLEBURNE AND CLAY COUNTIES
UNTIL 900 AM CDT...

At 805 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Cheaha to near Childersburg.
Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Anniston, Oxford, Talladega, Sylacauga, Childersburg, Heflin,
Lineville, Ashland, Talladega Springs, Munford, Ranburne, Waldo,
Grant Town, Alpine, Mount Cheaha, Morrison Cross Roads, Barfield,
Winterboro, Anniston Regional Airport and Fayetteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3310 8606 3310 8649 3313 8646 3317 8650
      3319 8650 3320 8646 3324 8646 3324 8644
      3326 8642 3328 8643 3327 8641 3329 8636
      3334 8637 3335 8634 3337 8635 3366 8572
      3363 8533 3348 8531
TIME...MOT...LOC 1305Z 266DEG 43KT 3352 8585 3332 8636

05
Special weather statement, Mar 28, 8:22 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
822 AM CDT Sun Mar 28 2021

ALZ036-281345-
Coosa AL-
822 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COOSA COUNTY UNTIL
845 AM CDT...

At 822 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Winterboro to near Calera. Movement was east at
40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Weogufka, Stewartville, Unity, Parkdale, Marble Valley, Strickland
Crossroads, Lay Lake, Mitchell Lake and Paint Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3288 8648 3291 8649 3293 8651 3299 8651
      3300 8652 3306 8652 3307 8651 3309 8651
      3310 8649 3311 8604
TIME...MOT...LOC 1322Z 269DEG 36KT 3330 8619 3303 8680

05
Special weather statement, Mar 28, 8:23 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
823 AM CDT Sun Mar 28 2021

ALZ033-281400-
Perry AL-
823 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY COUNTY UNTIL
900 AM CDT...

At 823 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marion, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Marion, Sprott and Judson College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3272 8734 3277 8702 3273 8702 3269 8703
      3266 8703 3264 8705 3261 8705 3260 8704
      3258 8707 3262 8736
TIME...MOT...LOC 1323Z 272DEG 33KT 3267 8729

05
Special weather statement, Mar 28, 8:38 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
838 AM CDT Sun Mar 28 2021

ALZ021-028-029-281415-
Clay AL-Randolph AL-Cleburne AL-
838 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH...SOUTHERN
CLEBURNE AND NORTHEASTERN CLAY COUNTIES UNTIL 915 AM CDT...

At 838 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ashland, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lineville, Ashland, Wedowee, Ranburne, Woodland, Morrison Cross
Roads, Barfield, Fosters Cross Roads, Delta, Mount Cheaha, Corinth,
Graham, Hollis Crossroads, Newell, Ofelia, Napoleon, Micaville, Lake
Chinnabee, Camp Sequoyah and Gunthertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3328 8597 3338 8598 3338 8594 3340 8594
      3340 8592 3345 8592 3346 8590 3350 8590
      3350 8585 3351 8584 3355 8532 3331 8527
TIME...MOT...LOC 1338Z 263DEG 43KT 3338 8589

05
Special weather statement, Mar 28, 9:40 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
940 AM CDT Sun Mar 28 2021

ALZ028-036-037-281515-
Tallapoosa AL-Clay AL-Coosa AL-
940 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA...
NORTHEASTERN COOSA AND SOUTHERN CLAY COUNTIES UNTIL 1015 AM CDT...

At 940 AM CDT, Doppler radar was tracking a strong thunderstorm near
Goodwater, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Goodwater, New Site, Goldville, Hillabee Creek, Parkdale, Hatchet,
Daviston, Cleveland Crossroads, Horseshoe Bend National Military
Park, Hackneyville, Horseshoe Bend, Motley, Roselle, Millerville and
Mellow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3295 8566 3302 8613 3320 8612 3322 8565
      3310 8565
TIME...MOT...LOC 1440Z 273DEG 28KT 3311 8604

05
Special weather statement, Mar 28, 10:03 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1003 AM CDT Sun Mar 28 2021

ALZ029-037-038-281545-
Tallapoosa AL-Randolph AL-Chambers AL-
1003 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH...NORTHEASTERN
TALLAPOOSA AND NORTHERN CHAMBERS COUNTIES UNTIL 1045 AM CDT...

At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sparkling Springs, or 12 miles south of Lake Wedowee, moving east at
50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Roanoke, Stroud, Wadley, Malone, Fredonia, Post Oak Forks, Veasey
Creek Park, Abanda, Standing Rock, Crystal Lake, Welch, Penton,
Sparkling Springs, Daviston, Dickert, Tennant, Rock Mills, Big
Springs, Stroud Creek and Roanoke Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3302 8566 3311 8567 3311 8565 3325 8565
      3329 8527 3298 8521
TIME...MOT...LOC 1503Z 271DEG 43KT 3312 8568

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:47 AM CDTSevere Thunderstorm WarningBMXMarion43 min
Mar 28, 3:25 AM CDTSpecial Weather StatementBMXWinston35 min
Mar 28, 3:47 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion58 min
Mar 28, 4:15 AM CDTSpecial Weather StatementBMXWinston45 min
Mar 28, 4:32 AM CDTSevere Thunderstorm WarningBMXFayette, Walker, Winston47 min
Mar 28, 5:17 AM CDTSpecial Weather StatementBMXWalker43 min
Mar 28, 5:46 AM CDTSpecial Weather StatementBMXMarshall29 min
Mar 28, 6:01 AM CDTSpecial Weather StatementBMXTuscaloosa, Walker44 min
Mar 28, 6:13 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker62 min
Mar 28, 6:27 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa63 min
Mar 28, 6:34 AM CDTSpecial Weather StatementBMXDeKalb26 min
Mar 28, 6:46 AM CDTSpecial Weather StatementBMXBlount, Etowah59 min
Mar 28, 6:59 AM CDTSpecial Weather StatementBMXSt. Clair, Shelby61 min
Mar 28, 7:13 AM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby32 min
Mar 28, 7:19 AM CDTSpecial Weather StatementBMXCherokee26 min
Mar 28, 7:37 AM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega38 min
Mar 28, 7:41 AM CDTSpecial Weather StatementBMXBibb, Shelby64 min
Mar 28, 7:45 AM CDTSpecial Weather StatementBMXCherokee30 min
Mar 28, 7:50 AM CDTSevere Thunderstorm WarningBMXShelby40 min
Mar 28, 8:05 AM CDTSpecial Weather StatementBMXClay, Talladega55 min
Mar 28, 8:22 AM CDTSpecial Weather StatementBMXCoosa23 min
Mar 28, 8:23 AM CDTSpecial Weather StatementBMXPerry37 min
Mar 28, 8:38 AM CDTSpecial Weather StatementBMXRandolph37 min
Mar 28, 9:40 AM CDTSpecial Weather StatementBMXClay35 min
Mar 28, 9:44 AM CDTRiver Flood WarningBMXCherokee, Etowah, St. Clair8 days
Mar 28, 10:33 AM CDTSpecial Weather StatementBMXChambers42 min
Mar 28, 12:38 PM CDTRiver Flood WarningBMXSumter57 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.